Dermatologist Kevin Sharghi discusses cutaneous side effects of chemotherapies and immunotherapies. Sharghi explains how side effects from these therapies can be managed to improve the patient’s quality of life and prevent them from altering cancer treatment plans.
cutaneous reactions to chemotherapy and immunotherapy are incredibly common. It would be unusual for someone not to experience a side effect involving the hair, skin or nails. Most commonly, we tend to see patients develop dry, sensitive skin or exacerbations to their chronic dermatologic disorder. Severe reactions can present as a debilitating rash, erosions or alterations, blisters, pariah itis, alopecia and abnormalities with the nails or oral mucosa. These can severely impact their quality of life, and often times the side effects can be so unbearable that cancer therapy may be paused or even stop. Some therapies will also increase the risk of skin cancers, such as squamous cell carcinoma. Our aim is to alleviate the patient's dermatologic side effects to improve quality of life and to prevent it from altering that originally prescribed cancer treatment plan. We can manage and mediate some of the side effects with various agents such as topical are systemic anti inflammatories or, if needed, an immune modulating drugs. Occasionally a biopsy will need to be performed to determine the underlying process and what pharma co therapy will be most effective, right? We urge physicians to refer patients whose side effects are severely impacting their quality of life and are not responding to guidelines. We are easily accessible throughout the Baltimore region and at simply memorial hospital mhm.